Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Why do BP becomes hypertensive during medical checkup?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
Whenever i have medical exam, my bp becomes hypertensive, i have normal bp at 120/80,but rises at 140/80 to /90....because i feel nervous.... How could i solved this doctor.. Pls tell me what to di and what to take. Thanks
Posted Tue, 24 Dec 2013 in Hypertension and Heart Disease
Answered by Dr. Rakesh Karanwal 1 hour later
Brief Answer: Early morning BP reading is the ACTUAL reading Detailed Answer: Hi Ma'am, Thanks for your query. Firstly, BP changes from time to time, being higher after exercise and, lower after rest. The most accurate BP reading is the one which is recorded IMMEDIATELY on waking up in the morning. Under ideal circumstances, this value determines whether the individual is hypertensive or not. However, in practice, this is not possible. Hence, the preferable method of recording a NEAR-IDEAL BP is take the BP after, at least 10 minutes or rest in lying position. Casual BP readings, taken as soon as the patient arrives in the hospital/clinic will be higher and therefore, misleading. At least three BP readings, taken on different days and each after 10 minutes of total rest, should be higher than the normal levels, to label the person as hypertensive. In your case, your BP increases- like a vast majority of people- due to development of sudden nervousness, tension and apprehensions when the doctor examines you. This phenomenon is called "White Coat Syndrome". The ONLY way to solve this problem, is to buy a digital BP instrument which is very easy to use and it displays the upper + lower readings on the panel; record your BP AS SOON YOU WAKE UP IN THE MORNING, EVEN BEFORE YOU GET OUT OF BED. If these readings- taken early morning, immediately on waking up- are within normal range, it RULES OUT HYPERTENSION. In that case, you need NOT take any medicines for hypertension! If these readings are somewhere near the upper limit, low salt intake, low fat diet, reduction of body weight to within acceptable range and, regular exercises, meditation/Yoga will restore your BP to within normal range. However, medications would be required if these readings are beyond upper limits. In that case, your doctor will prescribe suitable medication(s) in appropriate doses. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Fond regards and have a nice day, Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: Why do BP becomes hypertensive during medical checkup? 1 hour later
Thanks for your reply doctor, especially the information, can i take any medicines for anxiety? Thank you in advance.
Answered by Dr. Rakesh Karanwal 5 minutes later
Brief Answer: Take anti-anxiety drug under doctor's supervision Detailed Answer: Hi Ma'am, I am happy that my reply was helpful. You may certainly take anti-anxiety treatment, BUT under supervision of your doctor. He will titrate the dose so that you remain free from anxiety. Regards, Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: Why do BP becomes hypertensive during medical checkup? 8 minutes later
If my diastolic is at 60,is it safe? What food or drugs should i take? And my systolic is 120?
Answered by Dr. Rakesh Karanwal 8 hours later
Brief Answer: Your BP is normal. No medicines required Detailed Answer: Hi Ma'am, A BP of 120/60 is perfectly normal and safe. There is no requirement of any medication. A well-balanced diet; maintenance of body weight at desirable level; regular exercises and a stress-free mental disposition is the ideal combination for maintaining your BP within ideal range. Regards, Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor